Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

A reaction–diffusion model for oncolytic M1 virotherapy with distributed delays

  • 32 Accesses


Oncolytic virotherapy (OVT) is a promising treatment for cancer which can replace or support the traditional treatments like chemotherapy and radiotherapy. Mathematical models have been considered as a powerful tool to develop oncolytic viral treatments and predict the possible outcomes. We study a spatial model for OVT with cytotoxic T lymphocyte immune response and distributed delays. This model is an extended version of the model studied by Wang et al. (Math Biosci 276:19–27, 2016). We study the basic properties of the model including the existence, nonnegativity, and boundedness of solutions. We carefully analyze all equilibrium points and determine the conditions for their existence. We show the global stability of each one of these points by constructing suitable Lyapunov functionals. We use the characteristic equations to confirm the corresponding instability conditions. We carry out some numerical simulations to support the theoretical results and draw some important conclusions. The results show that the distributed delay can have a large impact on the efficacy and amount of OVT. When the immune response is present, the concentration of oncolytic viruses is decreased and the efficiency of treatment is reduced. Changing the diffusion coefficients does not affect the long-time behavior of solutions.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9


  1. 1.

    J. Malinzi, P. Sibanda, H. Mambili-Mamboundou, Analysis of virotherapy in solid tumor invasion. Math. Biosci. 263, 102–110 (2015)

  2. 2.

    L. Paiva, C. Binny, S. Ferreira, M. Martins, A multiscale mathematical model for oncolytic virotherapy. Cancer Res. 69(3), 1205–1211 (2009)

  3. 3.

    E. Ratajczyk, U. Ledzewicz, H. Schottler, Optimal control for a mathematical model of glioma treatment with oncolytic therapy and TNF-\(\alpha \) inhibitors. J. Optim. Theory Appl. 176(2), 456–477 (2018)

  4. 4.

    K. Harrington, D. Freeman, B. Kelly, J. Harper, J. Soria, Optimizing oncolytic virotherapy in cancer treatment. Nat. Rev. Drug Discov. 18(9), 689–706 (2019)

  5. 5.

    Y. Tao, Q. Guo, The competitive dynamics between tumor cells, a replication-competent virus and an immune response. J. Math. Biol. 51(1), 37–74 (2005)

  6. 6.

    S. Chaurasiya, N. Chen, Y. Fong, Oncolytic viruses and immunity. Curr. Opin. Immunol. 51, 83–90 (2018)

  7. 7.

    A. Jenner, A. Coster, P. Kim, F. Frascoli, Treating cancerous cells with viruses: insights from a minimal model for oncolytic virotherapy. Lett. Biomath. 5(S1), S117–S136 (2018)

  8. 8.

    Z. Wang, Z. Guo, H. Smith, A mathematical model of oncolytic virotherapy with time delay. Math. Biosci. Eng. 16(4), 1836–1860 (2019)

  9. 9.

    Y. Lin, H. Zhang, J. Liang, K. Li et al., Identification and characterization of alphavirus M1 as a selective oncolytic virus targeting ZAP-defective human cancers. Proc. Nat. Acad. Sci. 111(42), E4504–E4512 (2014)

  10. 10.

    M. Gopisankar, A. Surendiran, Oncolytic virotherapy—a novel strategy for cancer therapy. Egypt. J. Med. Hum. Genet. 19(3), 165–169 (2018)

  11. 11.

    L. Fu, S. Wang, M. Cai, X. Wang, J. Chen, X. Tong, X. Chen, X. Mou, Recent advances in oncolytic virus-based cancer therapy. Virus Res. 270, 197675 (2019)

  12. 12.

    M. Duffy, K. Fisher, L. Seymour, Making oncolytic virotherapy a clinical reality: the European contribution. Hum. Gene Ther. 28(11), 1033–1046 (2017)

  13. 13.

    C. Alvarez-Breckenridge, B. Choi, C. Suryadevara, E. Chiocca, Potentiating oncolytic viral therapy through an understanding of the initial immune responses to oncolytic viral infection. Curr. Opin. Virol. 13, 25–32 (2015)

  14. 14.

    J. Zhao, J. Tian, Spatial model for oncolytic virotherapy with lytic cycle delay. Bull. Math. Biol. 81(7), 2396–2427 (2019)

  15. 15.

    G. Marelli, A. Howells, N. Lemoine, Y. Wang, Oncolytic viral therapy and the immune system: a double-edged sword against cancer. Front. Immunol. 9, 11616–11623 (2018)

  16. 16.

    M.A. Nowak, C.R.M. Bangham, Population dynamics of immune responses to persistent viruses. Science 272, 74–79 (1996)

  17. 17.

    A.M. Elaiw, Global properties of a class of HIV models. Nonlinear Anal. Real World Appl. 11, 2253–2263 (2010)

  18. 18.

    A.M. Elaiw, Global properties of a class of virus infection models with multitarget cells. Nonlinear Dyn. 69(1–2), 423–435 (2012)

  19. 19.

    A.M. Elaiw, N.H. AlShamrani, Global stability of humoral immunity virus dynamics models with nonlinear infection rate and removal. Nonlinear Anal. Real World Appl. 26, 161–190 (2015)

  20. 20.

    A. AlAgha, A. Elaiw, Stability of a general reaction–diffusion HIV-1 dynamics model with humoral immunity. Eur. Phys. J. Plus 134, 390 (2019)

  21. 21.

    A. Elaiw, A. Al Agha, Stability of a general HIV-1 reaction-diffusion model with multiple delays and immune response. Physica A 536, 122593 (2019)

  22. 22.

    K. Hattaf, Spatiotemporal dynamics of a generalized viral infection model with distributed delays and CTL immune response. Computation 7(2), 21 (2019)

  23. 23.

    A.M. Elaiw, N.A. Almuallem, Global properties of delayed-HIV dynamics models with differential drug efficacy in cocirculating target cells. Appl. Math. Comput. 265, 1067–1089 (2015)

  24. 24.

    J. Tian, The replicability of oncolytic virus: defining conditions in tumor virotherapy. Math. Biosci. Eng. 8(3), 841–860 (2011)

  25. 25.

    N. Komarova, D. Wodarz, ODE models for oncolytic virus dynamics. J. Theor. Biol. 263(4), 530–543 (2010)

  26. 26.

    K. Okamoto, P. Amarasekare, I. Petty, Modeling oncolytic virotherapy: is complete tumor-tropism too much of a good thing? J. Theor. Biol. 358, 166–178 (2014)

  27. 27.

    E. Ratajczyk, U. Ledzewicz, M. Leszczynski, A. Friedman, The role of TNF-\(\alpha \) inhibitor in glioma virotherapy: a mathematical model. Math. Biosci. Eng. 14(1), 305–319 (2017)

  28. 28.

    J. Malinzi, R. Ouifki, A. Eladdadi, D.F.M. Torres, K.A. Jane White, Enhancement of chemotherapy using oncolytic virotherapy: mathematical and optimal control analysis. Math. Biosci. Eng. 15(6), 1435–1463 (2018)

  29. 29.

    T. Alzahrani, R. Eftimie, D. Trucu, Multiscale modelling of cancer response to oncolytic viral therapy. Math. Biosci. 310, 76–95 (2019)

  30. 30.

    Y. Wang, J. Tian, J. Wei, Lytic cycle: a defining process in oncolytic virotherapy. Appl. Math. Model. 37(8), 5962–5978 (2013)

  31. 31.

    A. Ashyani, O. RabieiMotlagh, H. Mohammadinejad, A mathematical approach to effects of CTLs on cancer virotherapy in the second injection of virus. J. Theor. Biol. 453, 78–87 (2018)

  32. 32.

    S. Wang, S. Wang, X. Song, Hopf bifurcation analysis in a delayed oncolytic virus dynamics with continuous control. Nonlinear Dyn. 67(1), 629–640 (2012)

  33. 33.

    K. Kim, S. Kim, I. Jung, Hopf bifurcation analysis and optimal control of treatment in a delayed oncolytic virus dynamics. Math. Comput. Simul. 149, 1–16 (2018)

  34. 34.

    H. Miao, X. Abdurahman, Z. Teng, L. Zhang, Dynamical analysis of a delayed reaction–diffusion virus infection model with logistic growth and humoral immune impairment. Chaos Solitons Fractals 110, 280–291 (2018)

  35. 35.

    H. Sun, J. Wang, Dynamics of a diffusive virus model with general incidence function, cell-to-cell transmission and time delay. Comput. Math. Appl. 77(1), 284–301 (2019)

  36. 36.

    J. Liang, J. Wei, Lyapunov functional for virus infection model with diffusion and state-dependent delays. Math. Biosci. Eng. 16(2), 947–966 (2019)

  37. 37.

    J. Xu, Y. Geng, J. Hou, Global dynamics of a diffusive and delayed viral infection model with cellular infection and nonlinear infection rate. Comput. Math. Appl. 73(4), 640–652 (2017)

  38. 38.

    Z. Wang, Z. Guo, H. Peng, Dynamical behavior of a new oncolytic virotherapy model based on gene variation. Discrete Contin. Dyn. Syst. Ser. S 10(5), 1079–1093 (2017)

  39. 39.

    E. Beretta, D. Breda, Discrete or distributed delay? Effects on stability of population growth. Math. Biosci. Eng. 13(1), 19–41 (2016)

  40. 40.

    Q. Shi, J. Shi, Y. Song, Hopf bifurcation in a reaction–diffusion equation with distributed delay and Dirichlet boundary condition. J. Differ. Equ. 263(10), 6537–6575 (2017)

  41. 41.

    Y. Zhang, K. Lin, Z. Qin, X. Liu, G. Yan, J. Hu, Cancer cells impair the clearance of oncolytic virus M1 by macrophage in a non-contact-dependent manner. Biomed. J. Sci. Tech. Res. 18(2), 1–8 (2019)

  42. 42.

    Z. Wang, Z. Guo, H. Peng, A mathematical model verifying potent oncolytic efficacy of M1 virus. Math. Biosci. 276, 19–27 (2016)

  43. 43.

    F.V. Atkinson, J.R. Haddock, On determining phase spaces for functional differential equations. Funkcialaj Ekvacioj 31, 331–347 (1988)

  44. 44.

    W. Fitzgibbon, Semilinear functional differential equations in Banach space. J. Differ. Equ. 29, 1–14 (1978)

  45. 45.

    C. Travis, G. Webb, Existence and stability for partial functional differential equations. Trans. Am. Math. Soc. 200, 395–418 (1974)

  46. 46.

    J. Wu, Theory and Applications of Partial Functional Differential Equations (Springer, New York, 1996)

  47. 47.

    R.H. Martin, H. Smith, Reaction–diffusion systems with time delays: monotonicity, invariance, comparison and convergence. Journal fur die Reine und Angewandte Mathematik 413, 1–35 (1991)

  48. 48.

    M.H. Protter, H.F. Weinberger, Maximum Principles in Differential Equations (Prentic Hall, Englewood Cliffs, 1967)

  49. 49.

    D. Henry, Geometric Theory of Semilinear Parabolic Equations (Springer, New York, 1993)

  50. 50.

    J.K. Hale, S.M. Verduyn Lunel, Introduction to Functional Differential Equations (Springer, New York, 1993)

  51. 51.

    Y. Kuang, Delay Differential Equations with Applications in Population Dynamics (Academic Press, Boston, 1993)

  52. 52.

    N. Bellomo, Y. Tao, Stabilization in a chemotaxis model for virus infection. Discrete Contin. Dyn. Syst. Ser. S 13(2), 105–117 (2020)

  53. 53.

    N. Bellomo, M. Winkler, Finite-time blow-up in a degenerate chemotaxis system with flux limitation. Trans. Am. Math. Soc. Ser. B 4, 31–67 (2017)

Download references


Not applicable.

Author information

Correspondence to A. M. Elaiw.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Elaiw, A.M., Al Agha, A.D. A reaction–diffusion model for oncolytic M1 virotherapy with distributed delays. Eur. Phys. J. Plus 135, 117 (2020). https://doi.org/10.1140/epjp/s13360-020-00188-z

Download citation